You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Atazanavir-Associated QT Interval Prolongation and Torsades de Points in a Patient With Liver Cirrhosis: A Rare But Serious Complication

Dabiesingh, Devindra S. DO, MPH*; Psevdos, George MD†‡; Sharp, Victoria L. MD‡

Infectious Diseases in Clinical Practice:
doi: 10.1097/IPC.0b013e3181fc6e51
Case Reports
Abstract

Although proving its effectiveness in suppressing human immunodeficiency viral (HIV) replication, atazanavir has also recently been associated with cardiac QT interval prolongation and ventricular arrhythmia. The connection rouses larger concern when other proventricular arrhythmic conditions or drugs are concomitantly involved. We present a case of a HIV-infected patient with liver cirrhosis who developed QT interval prolongation in the setting of atazanavir. Subsequently, this arrhythmia progressed to near lethal torsades de pointes while acutely coupled with an exacerbating high-dose oxycodone therapy. Once atazanavir was discontinued, QT interval times progressively normalized, and ventricular arrhythmia risk was alleviated. In conclusion, this observance encourages physicians caring for HIV-infected patients to be aware of this possible rare but emerging cardiac presentation during the treatment of patients on atazanavir therapy.

Author Information

From the *Department of Medicine, St. Luke's-Roosevelt Hospital Center, Columbia University College of Physicians and Surgeons, †Department of Infectious Diseases and ‡Center of Comprehensive Care, St. Luke's-Roosevelt Hospital Center, New York, NY.

Correspondence to: Devindra S. Dabiesingh, DO, MPH, Department of Medicine, St. Luke's-Roosevelt Hospital Center, 1000 Tenth Ave, New York, NY 10019. E-mail: ddabiesingh@chpnet.org.

The authors have no funding or conflicts of interest to disclose.

© 2011 Lippincott Williams & Wilkins, Inc.